Alert archive / Missouri / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS St. Louis, MO

August 1, 201610 counties in Missouri

NWS St. Louis, MO issued this flash flood watch at Aug 1, 2016, 12:57 AM CDT for 10 counties in Missouri. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2016, 12:57 AM CDT (05:57 UTC)
Expired
Aug 1, 2016, 10:00 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

116 
WGUS63 KLSX 010557
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
1257 AM CDT MON AUG 1 2016

MOZ041-047>051-059-060-062-072-011700-
/O.NEW.KLSX.FF.A.0003.160801T0557Z-160801T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
GASCONADE MO-WARREN MO-FRANKLIN MO-CRAWFORD MO-
INCLUDING THE CITIES OF...COLUMBIA...JEFFERSON CITY...FULTON...
WASHINGTON...UNION...SULLIVAN
1257 AM CDT MON AUG 1 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI AND EAST 
  CENTRAL MISSOURI...INCLUDING THE FOLLOWING COUNTIES...IN 
  CENTRAL MISSOURI...BOONE MO...CALLAWAY MO...COLE MO...MONITEAU 
  MO AND OSAGE MO. IN EAST CENTRAL MISSOURI...CRAWFORD MO... 
  FRANKLIN MO...GASCONADE MO...MONTGOMERY MO AND WARREN MO. 

* UNTIL NOON CDT TODAY

* THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF CENTRAL
  AND EAST CENTRAL MISSOURI THROUGH THE MORNING HOURS. SOME AREAS
  WILL SEE MULTIPLE WAVES OF THUNDERSTORMS. STORM TOTAL RAINFALL
  OF 3 TO 6 INCHES WILL BE COMMON ACROSS PARTS OF THE AREA...WITH
  LOCAL TOTALS IN EXCESS OF 8 INCHES.

* HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR 
  DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON 
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE
FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH
AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO
MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR
QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING
IS ISSUED.

&&

$$

GLASS
2 follow-up statements
671 
WGUS63 KLSX 010909
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
409 AM CDT MON AUG 1 2016

MOZ051-059-060-062-072-011015-
/O.CAN.KLSX.FF.A.0003.000000T0000Z-160801T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY MO-GASCONADE MO-WARREN MO-FRANKLIN MO-CRAWFORD MO-
INCLUDING THE CITIES OF...WASHINGTON...UNION...SULLIVAN
409 AM CDT MON AUG 1 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL MISSOURI HAS
BEEN CANCELLED. THE MAIN FOCUS FOR HEAVY RAIN AND FLOODING HAS
REMAINED TO THE WEST OF THE AREA.

$$

MOZ041-047>050-011500-
/O.EXT.KLSX.FF.A.0003.000000T0000Z-160801T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-
INCLUDING THE CITIES OF...COLUMBIA...JEFFERSON CITY...FULTON
409 AM CDT MON AUG 1 2016

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF CENTRAL MISSOURI...INCLUDING THE FOLLOWING 
  COUNTIES...BOONE MO...CALLAWAY MO...COLE MO...MONITEAU MO AND 
  OSAGE MO. 

* UNTIL 10 AM CDT THIS MORNING

* THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF CENTRAL
  MISSOURI THROUGH THE MORNING HOURS. ADDITIONAL RAINFALL AMOUNTS
  OF 1 TO 2 INCHES ARE POSSIBLE. STORM TOTAL RAINFALL OF 2 TO 5
  INCHES WILL BE COMMON ACROSS PARTS OF THE AREA...WITH LOCAL
  TOTALS IN EXCESS OF 8 INCHES.

* HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR 
  DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON 
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE
FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH
AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO
MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR
QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING
IS ISSUED.

&&

$$

GLASS
589 
WGUS63 KLSX 011446
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
946 AM CDT MON AUG 1 2016


MOZ041-047>050-011600-
/O.EXP.KLSX.FF.A.0003.000000T0000Z-160801T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-
INCLUDING THE CITIES OF...COLUMBIA...JEFFERSON CITY...FULTON
946 AM CDT MON AUG 1 2016

...FLASH FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL MISSOURI WILL
EXPIRE AT 10 AM CDT THIS MORNING. ONLY LIGHT RAIN IS EXPECTED FOR
THE REMAINDER OF THE MORNING. 

$$

BROWNING

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 11:59 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 31, 11:59 PM CDT, 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1159 PM CDT SUN JUL 31 2016

.UPDATE...
Issued at 840 PM CDT Sun Jul 31 2016

Updated based on latest RADAR trends and available guidance.
Believe area of ongoing SHRA will continue to move ewd and shud
dissipate somewhat as it does.

Still believe a cluster of TSRA will develop, perhaps as far east
as central MO, and gradually move ewd tonight. Believe the most
likely location for initiation is further west, on the wrn flank
of the cold pool, closer to the sfc fnt. However, with some
instability further north, have kept these PoPs as-is for now.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 350 PM CDT Sun Jul 31 2016

Primary focus for tonight and Monday continues to be chances for
convection.  The remnants of the MCS which moved out of Kansas into
western Missouri this morning continues to produce showers and
thunderstorms over parts of central and southern Missouri this
afternoon. This activity should continue to diminish through the
late afternoon into the early evening.  Think there will be a
relatively dry period for most of the area this evening, but another
round of storms looks likely tonight.  Short range guidance all
points to development over northwest or west central
Missouri...likely somewhere between Kansas City and Kirksville as
the low level jet increases late in the evening and overnight. The
fly in the forecast ointment is what the current convection is doing
to the atmosphere.  Low level baroclinicity may be further south
than what the operational models are depicting which would shift
the most favorable area of development down toward west central and
central Missouri.  Some of the rapid update models, most notably the
RAP and experimental HRRR favor this more southerly solution now
where they were further north in earlier runs.  NAM, GFS and ECMWF
all favor the more northerly track.  Am sticking with the northerly
solution for this run, but the evening shift may have to make some
quick adjustments if convection starts firing over central Missouri.
MCS should move/develop east-southeast through the night.  Think
some areas could see rainfall in excess of 1 inch...locally more
across northeast Missouri into west central Illinois.

MCS should be winding down between 14-16Z Monday.  It's questionable
how much lingering precipitation there will be during the late
morning and early afternoon, but some scattered storms are not out
of the question.  Lingering boundaries and daytime heating should be
enough to produce additional development Monday afternoon.

Carney

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 350 PM CDT Sun Jul 31 2016

(Monday Night - Tuesday Morning)

Yet another MCS-of-the-night looks set to originate to our north
Monday night and track south-southeastward, affecting our region
to the north and east, mainly for areas east of the MS river.

(Tuesday Afternoon - Friday)

Upper RIDGE expected to dominate for this period.  Models continue
to show that at some point late in the week, a TROF will try to
develop over eastern North America and should tilt the mid level flow
enough from the NW to allow a surface cold front down into our
region.  Indications continue to support that this will not be
until Saturday.

In the meantime, looks like rain chances will be small during this
period with somewhat better chances during the diurnally favorable
afternoon and early evening as much of the better organized and
higher rain chances should be further to the north and northeast.

The big story this period will be the expected return of a multi-
day high heat and humidity event.  The surface warm front is
anticipated to be to our north by Tuesday afternoon and remain
there thru Friday afternoon.  Look for max temps in the 90s with heat
index values peaking from 100 to 110 each day, with the highest
values for both in the STL metro heat island.  Heat advisories
and warnings continue to look like a likely proposition, for an
event starting Tuesday afternoon and continuing thru early Friday
evening.

Given that warnings for STL metro are looking likely at this point
for this period, will go ahead and hoist an Excessive Heat Watch at
this time.

(Saturday - Next Sunday)

Models continue to agree on mid and upper flow becoming enough from
the NW to allow a surface cold front to edge into our region for
much of this period.  How far south it gets will be open to question
but unless it is accompanied by enough episodes of showers and
storms, it may not get very far south at all before stalling and
already slithering back to the north heading into the early part of
the work week as flow aloft already backs from the SW again, a la
the EC model.

Presence of front and enhanced rain chances will certainly call into
sufficient question any heat headlines that get issued for prior
periods to probably prevent them from extending here.  Climo temps
are a good start to a forecast for these days.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1145 PM CDT Sun Jul 31 2016

Area of TSRA have developed and are expected to train sewd across
much of the same region over the next few hours. The biggest
impact will be COU, which is expected to be right on the nrn edge
of these storms. SHRA with some TS are expected to impact
STL/SUS/CPS tonight as well, but shud be lower impact before TSRA
push south of these terminals. UIN has the best chances of
remaining dry attm, but believe chances are best around sunrise.
Expect some redevelopment Mon afternoon, but location will depend
on sfc boundaries.

Winds are expected to remain largely sely overnight, but will
depend on outflow from storms. Winds on Mon are more uncertain as
the outflow boundary may stay south of most of the terminals thru
much of the forecast period.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

IL...Excessive Heat Watch from Tuesday afternoon through Friday
     evening for Madison IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jul 31, 3:45 PM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
345 PM CDT SUN JUL 31 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
345 PM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY FOR AREAS
NORTH AND WEST OF SAINT LOUIS. THE PRIMARY THREAT IS DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY ARE LIKELY TO RETURN TO MUCH OF THE
AREA TUESDAY THROUGH FRIDAY. THE HIGHEST ANTICIPATED HEAT INDEX
VALUES...FROM 105 TO 110 EACH DAY...ARE EXPECTED TO BE IN THE
SAINT LOUIS METRO AREA...WHERE AN EXCESSIVE HEAT WATCH IS IN
EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

TES

In the hours before

Local storm report, Aug 1, 12:26 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1226 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      JAMESTOWN               38.77N  92.48W
08/01/2016                   MONITEAU           MO   LAW ENFORCEMENT

            FLOODING IN JAMESTOWN...ONE TO TWO FEET OF WATER OVER
            MULTIPLE ROADS. HIGHWAY 179 IS CLOSED.

&&

BYRD
Local storm report, Aug 1, 12:28 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 AM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HEAVY RAIN       KLIEVER                 38.70N  92.50W
08/01/2016  M2.28 INCH       MONITEAU           MO   TRAINED SPOTTER

            2.28 INCHES IN 20 MINUTES. STILL RAINING HARD IN
            KLIEVER.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:26 PM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Moniteau6 hr
Aug 1, 12:56 AM CDTFlash Flood WarningLSXCole, Moniteau, Osage5 hr
Aug 1, 5:29 AM CDTAreal Flood WarningLSXBoone, Callaway, Cole, Moniteau, Osage6 hr
Aug 1, 5:42 AM CDTRiver Flood WarningLSXOsage42 hr
Aug 1, 2:40 PM CDTFlash Flood WatchLSXAudrain, Callaway, Crawford, Franklin, Gasconade, Jefferson and 15 more21 hr

Nearby

Flash Flood Watches in Missouri, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.